Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 10, 2021, 6:49 PM CDT for Dimmit County, Maverick County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2021, 6:49 PM CDT (23:49 UTC)
- Expired
- May 10, 2021, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Austin/San Antonio, TX
Counties Dimmit County, TX, Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 96 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:15 PM CDT | TSTM WND DMG | El Indio, TX | REPORT RELAYED FROM BROADCAST MEDIA TWITTER OF WIND DAMAGE TO AT LEAST TWO ROOFS AND DOWN POWERLINES IN EL INDIO. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2989 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
The text
As transmitted.
728
WWUS84 KEWX 102349
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
649 PM CDT Mon May 10 2021
TXZ217-218-228-110030-
Maverick TX-Dimmit TX-Zavala TX-
649 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAVERICK...DIMMIT AND
SOUTHWESTERN ZAVALA COUNTIES UNTIL 730 PM CDT...
At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of El Indio to 7 miles south
of Chupadera Ranch Airport. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Crystal City, Carrizo Springs, Big Wells, El Indio, Asherton, Chula
Vista, Chula Vista-River Spur, Winter Haven, Cometa, Brundage,
Carrizo Hill, Gilson Groves, Catarina, Las Vegas, Rosita, Las
Colonias, Chaparral Wildlife Management Area and Farias Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2823 10022 2824 10026 2828 10029 2831 10028
2840 10035 2845 10034 2848 10037 2850 10033
2854 10041 2858 10040 2864 10046 2892 10029
2852 9940 2839 9940 2820 9959 2820 10021
TIME...MOT...LOC 2348Z 204DEG 32KT 2838 10046 2809 10004
$$
BRADYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 10, 1:59 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 10, 1:59 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 159 PM CDT Mon May 10 2021 .SHORT TERM (Tonight through Tuesday Night)... ...Severe storms with large to potentially giant hail possible west this evening... A stalled cold front draped across the region from west to east, with ample southerly flow at low to mid levels bringing rich moisture into the region above it, are setting the stage for severe storms this afternoon and evening, primarily west of US-281. A corridor of 4000+ J/kg MUCAPE as analyzed by the RAP exists along the Rio Grande, with 2500+ J/kg across the rest of south-central Texas. Although the 18Z DRT special sounding still showed a decent capping inversion, the expectation is that this will still mostly erode away through the rest of this afternoon with a little help from a weak shortwave and a brief window for some surface heating. Deep shear of 40-50+ knots, highest NW, will be in place this evening. Rotating storms are a high likelihood, and in this environment we are yet again under the gun for the potential of very large or even giant hail this evening over our western counties. Damaging winds are a secondary threat. The sfc front will sag very slowly southward through tonight, and there is a very low risk for a tornado south of it this evening as SRH increases due to the LLJ formation, but in general concern is very low for tornadoes. Despite the marginal risk in place over the east half of our area for severe storms, current local thinking is that storm chances are quite low for at least areas northeast of La Grange to Fredericksburg for this first event. Concern for localized flash flooding may be slightly increased this evening for primarily the Winter Garden region. With freezing levels maxing out around 12-13kft and then falling closer to 10 kft by Tuesday night, warm rain processes will occur but rainfall rates shouldn't be off the charts or anything. Rivers have had plenty of time to subside since the heavy rainfall late April into early May so river flooding is not of much concern. However, impacts such as ponding on roadways or overflowing culverts could be seen in a few places where heavier rains do occur with a couple hours of residence time. Somewhat more impactful flash flooding could be possible across our western CWA this evening. The 12Z WRF-NMM, for example, puts out a bullseye of 4+" of QPF over Uvalde and Zavala counties, and the HRRR suggests the potential for similarly high QPF over the Winter Garden region. That area is the most parched overall, especially along our southern border, so they can take a bit of rain, but will have to keep a close eye on things today. Storms will likely cluster and weaken overnight tonight over the southwest half of the CWA. However, redevelopment of showers and storms is anticipated Tuesday morning with off and on activity throughout the day and much of the night. Nailing down timing and location of storms is difficult but in the AM, chances will be best over the northwest half and will eventually spread across the rest of the area through the day. A broad-brushed marginal risk of severe weather, primarily for large hail, will be in place. A marginal risk of excessive rainfall is also in place across the area, although storms should be relatively progressive so we aren't likely to see many localized totals during the day above the 1-3" range, if at all. That said, given the anticendent wetness over some spots and ample atmospheric moisture available as PWATs of 1.5-2" are still progged over all but the northern Hill Country, we will still need to keep an eye out for some localized flooding problems should heavier rainfall rates arise. With the cloud cover and rain in place and the front stalled near our southern border, rather cool temperatures are forecast, topping out only in the 70s north and low to mid 80s south/along the Rio Grande Tuesday. && .LONG TERM (Wednesday through Monday)... Our active weather pattern for the start to middle of the week should come to an end by Thursday, but not before we squeeze out another round of scattered showers with a few rumbles of thunder on Wednesday. A weak mid level shortwave will move through from west to east on Wednesday, resulting in some scattered showers and storms, especially within an east/northeasterly sfc flow regime. Any remnant rain showers should come to an end shortly after sunset on Wednesday evening, mainly over the southern 1/3rd of the CWA. South-Central Texas will be left under light northeasterly sfc flow on the southern periphery of a weak sfc high as it settles in to our north and east on Thursday afternoon. This should set the stage for several cool mornings, with many places in the mid to upper 50s, along with areas to the west and south in the lower to middle 60s. By late Friday, the sfc high will begin to retreat and slide eastward, allowing sfc flow to turn back out of the south, with sfc moisture returning as well as the Gulf of Mexico opens back up for business. The weekend looks to bring the return of a slightly more active pattern back into the picture once again. Models are somewhat divided on what will transpire by the start of next week, but are more in agreement on the setup for the weekend. Two separate shortwaves will ripple through the flow out ahead of a deepening long wave upper level trough over the southwestern CONUS. This will allow isolated to scattered showers and thunderstorms to develop both Saturday and Sunday afternoons. At this time, the threat for severe weather looks quite low, however, will continue to monitor the possibility of strong to severe storms by Sunday afternoon and Monday afternoon, as this type of pattern has led to severe weather in our region over the last several weeks. && .PREV DISCUSSION... /ISSUED 1248 PM CDT Mon May 10 2021/ AVIATION... CIGs are hovering just below MVFR thresholds at SAT this afternoon but should lift to VFR for a time. AUS is seeing a brief clearing but it isn't expected to last. Scattered thunderstorm development late this afternoon through the evening has the potential to impact DRT/SAT/SSF but confidence is low in direct impacts for San Antonio, thus carrying VCTS there for now. Deteriorating flight conditions return tonight with IFR by 03z at AUS and MVFR at DRT/SAT/SSF by 03-05Z. SAT/SSF could see IFR as early as 09/12Z but confidence too low to include at this time. Somewhat better shower and thunderstorm coverage is expected late tonight near DRT and then by the afternoon hours Tuesday at the I-35 sites, details to be refined. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 73 61 69 59 / 40 90 70 60 20 Austin Bergstrom Intl Airport 63 75 61 69 58 / 40 80 70 60 20 New Braunfels Muni Airport 65 77 62 72 59 / 40 80 70 60 20 Burnet Muni Airport 59 71 57 66 57 / 50 90 50 50 20 Del Rio Intl Airport 69 81 66 75 63 / 40 60 50 60 30 Georgetown Muni Airport 61 72 59 67 57 / 50 90 60 50 20 Hondo Muni Airport 66 80 64 74 59 / 50 80 60 60 20 San Marcos Muni Airport 64 76 61 70 58 / 40 80 70 60 20 La Grange - Fayette Regional 68 81 64 72 61 / 40 70 80 70 20 San Antonio Intl Airport 66 78 63 71 61 / 40 80 70 60 20 Stinson Muni Airport 68 81 65 73 62 / 40 70 70 60 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...KCW Long-Term...Morris Decision Support...33
Hazardous weather outlook, May 10, 5:03 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 503 AM CDT Mon May 10 2021 TXZ171>173-183>194-202>209-217>225-228-111015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 503 AM CDT Mon May 10 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong to severe storms with the potential for very large hail are possible on Monday afternoon and evening, mainly west of highway 281. Locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe storms are also possible on Tuesday with large hail and damaging winds being the primary hazards. Additionally, locally heavy rainfall is possible Tuesday, which could result in flooding due to already saturated soils. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 10, 3:19 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
319 PM CDT Mon May 10 2021
TXZ184-185-102100-
Edwards TX-Real TX-
319 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL
COUNTIES UNTIL 400 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Vance, or 11 miles southeast of Rocksprings,
moving east at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Vance and Prade Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2991 9969 2991 9965 2979 9964 2981 10022
2996 10026 3004 9969
TIME...MOT...LOC 2018Z 260DEG 27KT 2989 10009
KCWLocal storm report, May 10, 4:55 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 8 N LEAKEY 29.84N 99.76W
05/10/2021 E0.70 INCH REAL TX PUBLIC
&&
CVPSpecial weather statement, May 10, 5:56 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 556 PM CDT Mon May 10 2021 TXZ183-184-102345- Val Verde TX-Edwards TX- 556 PM CDT Mon May 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDWARDS AND EAST CENTRAL VAL VERDE COUNTIES UNTIL 645 PM CDT... At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near Loma Alta, moving east at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Loma Alta, Carta Valley, Vinegarone and Devils River State Nat Area Del Norte. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. LAT...LON 2975 10088 2993 10094 3008 10059 2983 10046 TIME...MOT...LOC 2256Z 253DEG 19KT 2987 10083 KCW
Local storm report, May 10, 6:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 6 WNW LOST MAPLES STATE 29.83N 99.67W
05/10/2021 E1.50 INCH REAL TX NWS EMPLOYEE
TIME ESTIMATED BY RADAR.
&&
CVPSpecial weather statement, May 10, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
649 PM CDT Mon May 10 2021
TXZ217-218-228-110030-
Maverick TX-Dimmit TX-Zavala TX-
649 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAVERICK...DIMMIT AND
SOUTHWESTERN ZAVALA COUNTIES UNTIL 730 PM CDT...
At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of El Indio to 7 miles south
of Chupadera Ranch Airport. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Crystal City, Carrizo Springs, Big Wells, El Indio, Asherton, Chula
Vista, Chula Vista-River Spur, Winter Haven, Cometa, Brundage,
Carrizo Hill, Gilson Groves, Catarina, Las Vegas, Rosita, Las
Colonias, Chaparral Wildlife Management Area and Farias Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2823 10022 2824 10026 2828 10029 2831 10028
2840 10035 2845 10034 2848 10037 2850 10033
2854 10041 2858 10040 2864 10046 2892 10029
2852 9940 2839 9940 2820 9959 2820 10021
TIME...MOT...LOC 2348Z 204DEG 32KT 2838 10046 2809 10004
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Llano | 67 min |
| May 9, 7:47 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall | 58 min |
| May 9, 9:53 PM CDT | Special Weather Statement | EWX | Gillespie | 52 min |
| May 10, 3:19 PM CDT | Special Weather Statement | EWX | Real | 41 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 46 min |
| May 10, 4:21 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Real | 37 min |
| May 10, 5:56 PM CDT | Special Weather Statement | EWX | Edwards | 49 min |
| May 10, 6:00 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 60 min |
| May 10, 6:17 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 58 min |
| May 10, 6:59 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 61 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.